Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On strongly summable ultrafilters and union ultrafilters


Authors: Andreas Blass and Neil Hindman
Journal: Trans. Amer. Math. Soc. 304 (1987), 83-97
MSC: Primary 03E05; Secondary 03E35, 03E50
DOI: https://doi.org/10.1090/S0002-9947-1987-0906807-4
MathSciNet review: 906807
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that union ultrafilters are essentially the same as strongly summable ultrafilters but ordered-union ultrafilters are not. We also prove that the existence of ultrafilters of these sorts implies the existence of $ P$-points and therefore cannot be established in ZFC.


References [Enhancements On Off] (What's this?)

  • [1] J. Baumgartner, A short proof of Hindman's theorem, J. Combin. Theory (A) 17 (1974), 384-386. MR 0354394 (50:6873)
  • [2] M. Bell, On the combinatorial principle $ P(c)$, Fund. Math. 114 (1981), 149-157. MR 643555 (83e:03077)
  • [3] A. Blass, Ultrafilters related to Hindman's finite-unions theorem and its extensions, Logic and Combinatorics (S. Simpson, ed.), Contemp. Math., vol. 65, Amer. Math. Soc., Providence, R.I., 1987, pp. 89-124. MR 891244 (88g:04002)
  • [4] W. W. Comfort, Ultrafilters--some old and some new results, Bull. Amer. Math. Soc. 83 (1977), 417-455. MR 0454893 (56:13136)
  • [5] R. Graham and B. Rothschild, Ramsey's theorem for $ n$-parameter sets, Trans. Amer. Math. Soc. 159 (1971), 257-292. MR 0284352 (44:1580)
  • [6] N. Hindman, The existence of certain ultrafilters on $ N$ and a conjecture of Graham and Rothschild, Proc. Amer. Math. Soc. 36 (1972), 341-346. MR 0307926 (46:7041)
  • [7] -, Finite sums from sequences within cells of a partition of $ N$, J. Combin. Theory (A) 17 (1974), 1-11. MR 0349574 (50:2067)
  • [8] -, Ultrafilters and combinatorial number theory, Number Theory, Carbondale 1979, (M. Nathanson, ed.), Lecture Notes in Math., vol. 751, Springer-Verlag, Berlin and New York, 1979, pp. 119-184. MR 564927 (81m:10019)
  • [9] -, Summable ultrafilters and finite sums, Logic and Combinatorics (S. Simpson, ed.), Contemp. Math., vol. 65, Amer. Math. Soc., Providence, R.I., 1987, pp. 263-274. MR 891252 (88h:03070)
  • [10] K. Numakura, On bicompact semigroups, Math. J. Okayama Univ. 1 (1952), 99-108. MR 0048467 (14:18g)
  • [11] S. Shelah, Proper forcing, Lecture Notes in Math., vol. 940, Springer-Verlag, Berlin and New York, 1982. MR 675955 (84h:03002)
  • [12] E. Wimmers, The Shelah $ P$-point independence theorem, Israel J. Math. 43 (1982) 28-48. MR 728877 (85e:03118)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03E05, 03E35, 03E50

Retrieve articles in all journals with MSC: 03E05, 03E35, 03E50


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0906807-4
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society